difficult child is now done with stims

Discussion in 'General Parenting' started by crazymama30, Aug 4, 2007.

  1. crazymama30

    crazymama30 Active Member

    for a very long time if not forever. His mood stability was breaking down, he started not eating at all during the day. He is 9 years old, about 4 feet tall and weighs 55 lbs!! My 6 year old nephew weighs more than him, and he is at a healthy weight.

    His mood was awful, very sensitive and teary. We were at a concert last night and twice he got so upset about being told no that he started to cry. This is very out of character. He has been snapping out answers when asked questions.

    psychiatrist wanted to try stims while he was on a mood stabilizer, and honestly I really really wanted them to work. But they don't. They make it all worse. Why he can take them for about 2 weeks and be fine, then it all goes down the toilet, I don't know. It is always about 2-3 weeks.

    I would rather have a hyper happy child than the one I saw last night.
  2. DDD

    DDD Well-Known Member

    I'm sorry you are having such a difficult time find the right
    combo. Good luck. DDD
  3. Kjs

    Kjs Guest

    My son is also on Lamictal for mood stability. Last year had some real anxiety issues so psychiatrist put him on Lexapro. Then he was awake for 4 or 5 nights. then psychiatrist added remerom to help sleep. he was totally whacked out. Awful. Then it took so long to get him off those medications, and to get them out of his system. psychiatrist doesn't want to try anything else. difficult child was at his best on 150 mgs. of Lamictal. psychiatrist also increased that to 200 the same time he added the other two.
    We are now back to 150mgs. and he is no where near what he was like with the other medications. mixed in. Still has some issues with with anger, not nearly what is use to be. Anxiety is the biggest issue. And his mouth. Feels like he can just say anything to anyone at anytime. Impulsive. Don't know what to try with that one. psychiatrist did mention Depakote a long time ago, but difficult child would not agree to blood draws, and I cannot physically hold him down. My psychiatrist said Depakote would help his migranes as well as moods and impulsiveness. Still no go with blood draws so not going there.
    My difficult child has issues regarding his weight. He won't eat. Says he is fat when he is not. His clothes fall off him. Waist is like 24 inches. My son is 12 and is continuing to lose weight. Was at 99pounds, now under 90.
    55 pounds sounds awful light. Is he not hungry or does he feel overweight like my son. Even when he is not. Is he preoccupied with something and doesn't want to take the time to eat? Does he eat if you go out to dinner?
  4. crazymama30

    crazymama30 Active Member

    difficult child eats (when not on stims) but is just going all the time. Sometimes he does not want to take time to eat. I think he just has an amazing metabolism and is extremely active. At least with the Lamictal his irritability is better, and anger is only an occasional issue. He does have a mouth with no brakes; it never stops and he does not think about what he says
  5. jannie

    jannie trying to survive....

    It sounds like you've tried stims several times and it never works. I think it's a fine decision to take a break with them. My kids don't do well on stims either. My oldest is currently bouncing, but he has had so many negative effects from other medications so I'm keeping the bouncy kid. I hope all goes well.
  6. Janna

    Janna New Member

    Once you get the Lamictal stable, try an antipsychotic. That was key for Dylan for a long time. The Lithium did well with the mania but he was still so hyperactive and impulsive. The Abilify helped with that alot. Keep in mind, the attention/focus thing, you may just have to let that slide. Dylan is in SPED classes, and that's probably where he'll always be. He just cannot handle stims. End of story.

    I'm sorry you were disappointed. Chin up, something else is probably available to help.
  7. crazymama30

    crazymama30 Active Member

    Janna- I do think he is stable on the Lamictal. He is just hyper. I always wonder if the hyperactivity is hypomania or adhd. It is very hard to tell the difference. He has tons of attentional issues also. He talks a lot and very fast, and very loud. I am leery of antipsychotics, as for some reason I link them with depakote and lithium, both of which sent difficult child over the deep end. He was attacking other children and had to quit soccer as the other children were scared of him. I realize these are two different types of medications, I just need to research them more. I am just on the fence about them right now. difficult child reacts to medications in a strange way, so the idea of adding a new class of medications scares me.

    I really wanted the stims to work, but they had never worked before, so why would they now?

    For now, we will stay where we are. psychiatrist is on vacation untill the end of the month anyway, so a good time for me to think and research